Introduction to Random Walks on Noncommutative Spaces

  • Philippe Biane
Part of the Lecture Notes in Mathematics book series (LNM, volume 1954)


We introduce several examples of random walks on noncommutative spaces and study some of their probabilistic properties. We emphasize connections between classical potential theory and group representations.


Random Walk Heisenberg Group Cayley Graph Noncommutative Space Martin Boundary 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [B1] P. Biane, Some properties of quantum Bernoulli random walks. Quantum probability & related topics, 193–203, QP-PQ, VI, World Sci. Publ., River Edge, NJ, 1991.Google Scholar
  2. [B2] P. Biane, Quantum random walk on the dual of SU (n). Probab. Theory Related Fields 89 (1991), no. 1, 117–129.zbMATHCrossRefMathSciNetGoogle Scholar
  3. [B3] P. Biane, Minuscule weights and random walks on lattices. Quantum probability & related topics, 51–65, QP-PQ, VII, World Sci. Publ., River Edge, NJ, 1992.Google Scholar
  4. [B4] P. Biane, Équation de Choquet-Deny sur le dual ďun groupe compact. Probab. Theory Related Fields 94 (1992), no. 1, 39–51.zbMATHCrossRefMathSciNetGoogle Scholar
  5. [B5] P. Biane, Théorème de Ney-Spitzer sur le dual de SU(2). Trans. Amer. Math. Soc. 345 (1994), no. 1, 179–194.zbMATHCrossRefMathSciNetGoogle Scholar
  6. [B6] P. Biane, Quelques propriétés du mouvement brownien non-commutatif. Hommage à P. A. Meyer et J. Neveu. Astérisque No. 236 (1996), 73–101.MathSciNetGoogle Scholar
  7. [B7] P. Biane, Le théorème de Pitman, le groupe quantique SUq(2), et une question de P. A. Meyer. In memoriam Paul-André Meyer: Séminaire de Probabilités XXXIX, 61–75, Lecture Notes in Math., 1874, Springer, Berlin, 2006.CrossRefGoogle Scholar
  8. [BPO] P. Biane, P. Bougerol, N. O’Connell, Littelmann paths and Brownian paths. Duke Math. J. 130 (2005), no. 1, 127–167.zbMATHCrossRefMathSciNetGoogle Scholar
  9. [BtD] T. Bröcker, T. tom Dieck, Representations of compact Lie groups. Graduate Texts in Mathematics, 98. Springer-Verlag, New York, 1985.Google Scholar
  10. [Col] B. Collins, Martin boundary theory of some quantum random walks. Ann. Inst. H. Poincaré Probab. Statist. 40 (2004), no. 3, 367–384.zbMATHGoogle Scholar
  11. [C] A. Connes, Noncommutative geometry. Academic Press, 1995.Google Scholar
  12. [CD] G. Choquet, J. Deny, Sur ľéquation de convolution μ=μ*σ. C. R. Acad. Sci. Paris 250 1960 799–801.zbMATHMathSciNetGoogle Scholar
  13. [D1] J. Dixmier Les C *-algèbres et leurs représentations. Gauthier-Villars. Paris, 1969.Google Scholar
  14. [D2] J. Dixmier Les algèbres ďopérateurs dans ľespace hilbertien (algèbres de von Neumann). Gauthier-Villars, Paris, 1969.Google Scholar
  15. [GW] R. Goodman, N.R. Wallach, Representations and invariants of the classical groups. Encyclopedia of Mathematics and its Applications, 68. Cambridge University Press, Cambridge, 1998.Google Scholar
  16. [H] U. Haagerup, An example of a nonnuclear C *-algebra, which has the metric approximation property. Invent. Math. 50 (1978/79), no. 3, 279–293.CrossRefMathSciNetGoogle Scholar
  17. [I] M. Izumi, Non-commutative Poisson boundaries and compact quantum group actions. Adv. Math. 169 (2002), no. 1, 1–57.zbMATHCrossRefMathSciNetGoogle Scholar
  18. [INT] M. Izumi, S. Neshveyev, L. Tuset, Poisson boundary of the dual of SUq(n). Comm. Math. Phys. 262 (2006), no. 2, 505–531.zbMATHCrossRefMathSciNetGoogle Scholar
  19. [K] M. Kashiwara, Bases cristallines des groupes quantiques. Rédigé par C. Cochet. Cours Spcialisés, 9. Société Mathmatique de France, Paris (2002).Google Scholar
  20. [Ke] H. Kesten, Symmetric random walks on groups. Trans. Amer. Math. Soc. 92 1959 336–354.zbMATHCrossRefMathSciNetGoogle Scholar
  21. [KKS] J.G. Kemeny, J.L. Snell, A.W. Knapp, Denumerable Markov chains. Second edition. With a chapter on Markov random fields, by David Griffeath. Graduate Texts in Mathematics, No. 40. Springer-Verlag, New York-Heidelberg-Berlin, 1976.Google Scholar
  22. [KV] A.U. Klimyk, N.Ja. Vilenkin, Representation of Lie groups and special functions. Vol. 2. Class I representations, special functions and integral transforms. Mathematics and its Applications (Soviet Series), 74. Kluwer Academic Publishers Group, Dordrecht (1993).Google Scholar
  23. [NS] P. Ney, F. Spitzer, The Martin boundary for random walk. Trans. Amer. Math. Soc. 121 1966 116–132.zbMATHCrossRefMathSciNetGoogle Scholar
  24. [Pa] K.R. Parthasarathy, An introduction to quantum stochastic calculus. Monographs in Mathematics, 85. Birkhuser Verlag, Basel, 1992.Google Scholar
  25. [Pi] J.W. Pitman, One-dimensional Brownian motion and the three-dimensional Bessel process. Advances in Appl. Probability 7 (1975), no. 3, 511–526.zbMATHCrossRefMathSciNetGoogle Scholar
  26. [PS] K.R. Parthasarathy, K. Schmidt, Positive definite kernels, continuous tensor products, and central limit theorems of probability theory. Lecture Notes in Mathematics, Vol. 272. Springer-Verlag, Berlin-New York, 1972.CrossRefGoogle Scholar
  27. [R] D. Revuz, Markov chains. Second edition. North-Holland Mathematical Library, 11. North-Holland Publishing Co., Amsterdam, 1984.zbMATHGoogle Scholar
  28. [Rie] M.A. Rieffel, Gromov-Hausdorff distance for quantum metric spaces. Matrix algebras converge to the sphere for quantum Gromov-Hausdorff distance. Mem. Amer. Math. Soc. 168 (2004), no. 796. American Mathematical Society, Providence, RI, 2004.Google Scholar
  29. [S] J.L. Sauvageot, Markov quantum semigroups admit covariant Markov C *-dilations. Comm. Math. Phys. 106 (1986), no. 1, 91–103.zbMATHCrossRefMathSciNetGoogle Scholar
  30. [Sc] M. Schürmann, White noise on bialgebras. Lecture Notes in Mathematics, 1544. Springer-Verlag, Berlin, 1993.Google Scholar
  31. [T] M. Takesaki, Theory of operator algebras. I, II, III. Encyclopaedia of Mathematical Sciences, 124, 125, 127 Operator Algebras and Non-commutative Geometry, 5, 6, 8. Springer-Verlag, Berlin, 2002/2003.Google Scholar
  32. [Z] D.P. Želobenko, Compact Lie groups and their representations. Translated from the Russian by Israel Program for Scientific Translations. Translations of Mathematical Monographs, Vol. 40. American Mathematical Society, Providence, R.I., 1973.Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2008

Authors and Affiliations

  • Philippe Biane
    • 1
  1. 1.Institut ďélectronique et ďinformatique Gaspard-MongeMarne-la-Vallée Cedex 2France

Personalised recommendations